Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 240, NWS Las Vegas, NV

August 25, 2022Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2022, 6:04 PM PDT for Nye County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 6:04 PM PDT (01:04 UTC)
Expired
Aug 25, 2022, 9:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Nye County, NV

The radar

The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:16 PM PDTFLASH FLOOD16 Ssw Mercury, NVA MEMBER OF THE PUBLIC REPORTED WATER AND DEBRIS ACROSS SR160 NORTH OF PAHRUMP AND FAST FLOWING WATER IN WASHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2754 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

328 
WGUS55 KVEF 260104
FFWVEF
NVC023-260415-
/O.NEW.KVEF.FF.W.0240.220826T0104Z-220826T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
604 PM PDT Thu Aug 25 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Nye County in south central Nevada...

* Until 915 PM PDT.

* At 604 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Pahrump, SR-160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3616 11610 3629 11615 3643 11627 3648 11636
      3654 11620 3655 11610 3657 11604 3643 11594
      3632 11595 3622 11596

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
2 follow-up statements
333 
WGUS75 KVEF 260218
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
718 PM PDT Thu Aug 25 2022

NVC023-260415-
/O.CON.KVEF.FF.W.0240.000000T0000Z-220826T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
718 PM PDT Thu Aug 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT THIS 
EVENING FOR SOUTHEASTERN NYE COUNTY...

At 718 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain continuing across the warned area. There have been reports of 
minor flooding along SR-160 north of Pahrump and the threat of flash 
flooding continues.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Pahrump, SR-160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3616 11610 3629 11615 3643 11627 3648 11636
      3654 11620 3655 11610 3657 11604 3643 11594
      3632 11595 3622 11596

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
954 
WGUS75 KVEF 260417
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
917 PM PDT Thu Aug 25 2022

NVC023-260427-
/O.EXP.KVEF.FF.W.0240.000000T0000Z-220826T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
917 PM PDT Thu Aug 25 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN NYE COUNTY...

Flooding is no longer expected to pose a threat from the heavy rain 
earlier this evening around SR160 north of Pahrump.

LAT...LON 3616 11610 3629 11615 3643 11627 3648 11636
      3654 11620 3655 11610 3657 11604 3643 11594
      3632 11595 3622 11596

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 12:30 PM PDT, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 25, 12:30 PM PDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1230 PM PDT Thu Aug 25 2022

.SYNOPSIS...Scattered thunderstorms expected across the region
again today with locally heavy rainfall and gusty winds.
Thunderstorm chances will begin to decrease Friday and over the
weekend with dry weather expected areawide by next week.
Temperatures will hover near seasonal normals through the weekend
before rising above normal next week.

&&

.SHORT TERM...through Friday night.

Starting to see convection materialize across the higher terrain
of Clark, Nye, and Inyo counties late this morning with
additional thunderstorm development likely to pick up in adjacent
high terrain areas shortly. With a very sunny start to the day
across our western zones, mixed layer CAPE of 500-1000 j/kg has
already begun to build and anticipate the strongest convection of
the day to be focused across these areas. Further east, morning
cloud cover has delayed the destabilization process somewhat but
thunderstorm activity will likely increase across Lincoln and
Mohave counties by mid afternoon.

As mentioned in the previous forecast update, with a mid level low
spinning over southern Nevada this morning while gradually
lifting into Utah, the flow around it will shift northwesterly
this evening. This wind direction may allow for a broken band of
showers and thunderstorms to creep into far southern Nevada this
evening, with some light showers or thunderstorms possible around
Las Vegas after dark.

Tomorrow, the flow pattern will become more westerly with drier
air infiltrating the region from west to east. Nonetheless, there
may be just enough lingering moisture for some isolated
thunderstorm activity across Clark, Lincoln and Mohave counties.
Aside from thunderstorm activity, temperatures will remain near
or slightly below normal thanks to the lingering moisture content
in the region.

.LONG TERM...Saturday through Thursday.

A break in the busy monsoon pattern looks to be on the horizon
over the weekend and into next week as an increasing westerly flow
develops across the Mojave Desert. This is in response to
increased PacNW and Great Basin troughing which works to suppress
our monsoon high further to our south. Meanwhile, with conditions
drying out, temperatures will climb back to above normal
territory.

&&

.AVIATION...For Harry Reid...Winds will favor diurnal trends
through the TAF period. There is a chance of thunderstorm
development over the Spring Mountains this afternoon, that could
result in gusty, erratic winds generally from the west, with best
chances between 21 and 01Z. Additionally, there is an indication
that light thundershowers return to the Las Vegas Valley from the
northeast around midnight, but confidence at this time is not high
enough to warrant including it in the prevailing TAF. That said, a
light wind shift between 020 and 040 is likely during this time. SCT-
BKN aoa 10 kft through the TAF period.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Winds will favor diurnal trends through
the TAF period. There is a chance of thunderstorm development over
the Spring Mountains this afternoon, that, for the Las Vegas Valley
TAF sites, could result in gusty, erratic winds generally from the
west, with best chances between 21 and 01Z. Additionally, there is
an indication that light thundershowers return to the Las Vegas
Valley from the northeast around midnight, pushing into the Colorado
River Valley between 09 and 10Z, but confidence at this time is not
high enough to warrant including it in the prevailing TAF. That
said, a light wind shift between 020 and 040 is likely during these
time. SCT-BKN aoa 10 kft through the TAF period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:23 PM PDTSevere Thunderstorm WarningVEFClark67 min

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.